Tempra(redirected from Fiat Tempra)
Also found in: Dictionary, Thesaurus, Wikipedia.
Abenol (CA), Acephen, Anadin Paracetamol (UK), Apo-Acetaminophen (CA), Aspirin Free Anacin, Atasol (CA), Calpol (UK), Cetaphen, Children's Tylenol Soft Chews, Disprol (UK), Feverall, Galpamol (UK), Genapap, Little Fevers, Mandanol (UK), Mapap, Nortemp, Nortemp Children's, Novo-Gesic (CA), Pain Eze, Panadol (UK), Pediatrix (CA), Silapap, Tempra (CA), Tycolene, Tylenol 8 Hour, Tylenol, Tylenol Arthritis, Tylenol Extra Strength, Valorin
Pharmacologic class: Synthetic nonopioid p-aminophenol derivative
Therapeutic class: Analgesic, antipyretic
Pregnancy risk category B
Unclear. Pain relief may result from inhibition of prostaglandin synthesis in CNS, with subsequent blockage of pain impulses. Fever reduction may result from vasodilation and increased peripheral blood flow in hypothalamus, which dissipates heat and lowers body temperature.
Caplets (extra-strength): 500 mg
Caplets, capsules: 160 mg, 500 mg, 650 mg (extended-release)
Drops: 100 mg/ml
Elixir: 80 mg/2.5 ml, 80 mg/5 ml, 120 mg/5 ml, 160 mg/5 ml
Gelcaps: 500 mg
Liquid: 160 mg/5 ml, 500 mg/15 ml
Solution: 80 mg/1.66 ml, 100 mg/1 ml, 120 mg/2.5 ml, 160 mg/5 ml, 167 mg/5 ml
Suppositories: 80 mg, 120 mg, 125 mg, 300 mg, 325 mg, 650 mg
Suspension: 32 mg/ml, 160 mg/5 ml
Syrup: 160 mg/5 ml
Tablets (chewable): 80 mg, 160 mg
Tablets (extended-release): 160 mg, 325 mg, 500 mg, 650 mg
Tablets (film-coated): 160 mg, 325 mg, 500 mg
⊘Indications and dosages
➣ Mild to moderate pain caused by headache, muscle ache, backache, minor arthritis, common cold, toothache, or menstrual cramps or fever
Adults and children age 12 and older: 325 to 650 mg P.O. q 4 to 6 hours, or 1,000 mg three or four times daily. Or two extended-release caplets or tablets P.O. q 8 hours, to a maximum dosage of 4,000 mg/day. Or 650 mg P.R. q 4 to 6 hours, to a maximum dosage of 4,000 mg/day. Or, two extra-strength caplets q 6 hours, to a maximum dosage of six caplets/day.
Children: 10 to 15 mg/kg, or as indicated below:
• Renal or hepatic impairment
• Hypersensitivity to drug
Use cautiously in:
• anemia, hepatic or renal disease
• elderly patients
• pregnant or breastfeeding patients
• children younger than age 2.
• Be aware that although most patients tolerate drug well, toxicity can occur with a single dose.
• Know that acetylcysteine may be ordered to treat acetaminophen toxicity, depending on patient's blood drug level. Activated charcoal is used to treat acute, recent acetaminophen overdose (within 1 hour of ingestion).
• Determine overdose severity by measuring acetaminophen blood level no sooner than 4 hours after overdose ingestion (to ensure that peak concentration has been reached).
Hematologic: thrombocytopenia, hemolytic anemia, neutropenia, leukopenia, pancytopenia Hepatic: jaundice, hepatotoxicity Metabolic: hypoglycemic coma
Skin: rash, urticaria
Other: hypersensitivity reactions (such as fever)
Drug-drug.Activated charcoal, cholestyramine, colestipol: decreased acetaminophen absorption
Barbiturates, carbamazepine, diflunisal, hydantoins, isoniazid, rifabutin, rifampin, sulfinpyrazone: increased risk of hepatotoxicity
Hormonal contraceptives: decreased acetaminophen efficacy
Oral anticoagulants: increased anticoagulant effect
Phenothiazines (such as chlorpromazine, fluphenazine, thioridazine): severe hypothermia
Zidovudine: increased risk of granulocytopenia
Drug-diagnostic tests.Home glucose measurement systems: altered results
Urine 5-hydroxyindole acetic acid: false-positive result
Drug-behaviors.Alcohol use: increased risk of hepatotoxicity
☞ Observe for acute toxicity and overdose. Signs and symptoms of acute toxicity are as follows-Phase 1: Nausea, vomiting, anorexia, malaise, diaphoresis. Phase 2: Right upper quadrant pain or tenderness, liver enlargement, elevated bilirubin and hepatic enzyme levels, prolonged prothrombin time, oliguria (occasional). Phase 3: Recurrent anorexia, nausea, vomiting, and malaise; jaundice; hypoglycemia; coagulopathy; encephalopathy; possible renal failure and cardiomyopathy. Phase 4: Either recovery or progression to fatal complete hepatic failure.
• Caution parents or other caregivers not to give acetaminophen to children younger than age 2 without consulting prescriber first.
• Tell patient, parents, or other care-givers not to use drug concurrently with other acetaminophen-containing products or to use more than 4,000 mg of regular-strength acetaminophen in 24 hours.
• Inform patient, parents, or other caregivers not to use extra-strength caplets in dosages above 3,000 mg (six caplets) in 24 hours because of risk of severe liver damage.
• Advise patient, parents, or other caregivers to contact prescriber if fever or other symptoms persist despite taking recommended amount of drug.
• Inform patients with chronic alcoholism that drug may increase risk of severe liver damage.
• As appropriate, review all other significant and life-threatening adverse reactions and interactions, especially those related to the drugs, tests, and behaviors mentioned above.
acetaminophen (oral, rectal)(a-seet-a-min-oh-fen) ,
Aspirin Free Anacin(trade name),
Little Fevers(trade name),
Nortemp Children's(trade name),
Silapap Infant's(trade name),
Pregnancy Category: C (intravenous)
- Mild pain,
- Mild to moderate pain,
- Moderate to severe pain with opioid analgesics,
Time/action profile (analgesia and antipyresis)
|PO||0.5–1 hr||1–3 hr||3–8 hr†|
|Rect||0.5–1 hr||1–3 hr||3–4 hr|
|IV‡||within 30 min||30 min||4–6 hr|
Adverse Reactions/Side Effects
Central nervous system
- agitation (↑ in children) (IV)
- anxiety (IV)
- headache (IV)
- fatigue (IV)
- insomnia (IV)
- atelectasis (↑ in children) (IV)
- dyspnea (IV)
- hypertension (IV)
- hypotension (IV)
- hepatotoxicity (↑ doses) (life-threatening)
- constipation (↑ in children) (IV)
- ↑ liver enzymes
- nausea (IV)
- vomiting (IV)
Fluid and Electrolyte
- hypokalemia (IV)
- renal failure (high doses/chronic use)
- muscle spasms (IV)
- trismus (IV)
- acute generalized exanthematous pustulosis (life-threatening)
- stevens-johnson syndrome (life-threatening)
- toxic epidermal necrolysis (life-threatening)
Drug-Drug interactionChronic high-dose acetaminophen (>2 g/day) may ↑ risk of bleeding with warfarin (INR should not exceed 4).Hepatotoxicity is additive with other hepatotoxic substances, including alcohol.Concurrent use of isoniazid, rifampin, rifabutin, phenytoin, barbiturates, and carbamazepine may ↑ the risk of acetaminophen-induced liver damage (limit self-medication); these agents will also ↓ therapeutic effects of acetaminophen.Concurrent use of NSAIDs may ↑ the risk of adverse renal effects (avoid chronic concurrent use).Propranolol ↓ metabolism and may ↑ effects.May ↓ effects of lamotrigine and zidovudine.
Route/DosageChildren ≤12 yr should not receive >5 PO or rectal doses/24 hr without notifying physician or other health care professional. No dosage adjustment needed when converting between IV and PO acetaminophen in adults and children ≥50 kg
Availability (generic available)
- Assess overall health status and alcohol usage before administering acetaminophen. Patients who are malnourished or chronically abuse alcohol are at higher risk of developing hepatotoxicity with chronic use of usual doses of this drug.
- Assess amount, frequency, and type of drugs taken in patients self-medicating, especially with OTC drugs. Prolonged use of acetaminophen increases the risk of adverse renal effects. For short-term use, combined doses of acetaminophen and salicylates should not exceed the recommended dose of either drug given alone. Do not exceed maximum daily dose of acetaminophen when considering all routes of administration and all combination products containing acetaminophen.
- Pain: Assess type, location, and intensity prior to and 30–60 min following administration.
- Fever: Assess fever; note presence of associated signs (diaphoresis, tachycardia, and malaise).
- Lab Test Considerations: Evaluate hepatic, hematologic, and renal function periodically during prolonged, high-dose therapy.
- May alter results of blood glucose monitoring. May cause falsely ↓ values when measured with glucose oxidase/peroxidase method, but probably not with hexokinase/G6PD method. May also cause falsely ↑ values with certain instruments; see manufacturer’s instruction manual.
If overdose occurs, acetylcysteine (Acetadote) is the antidote.
- Increased serum bilirubin, LDH, AST, ALT, and prothrombin time may indicate hepatotoxicity.
Potential Nursing DiagnosesAcute pain (Indications)
Risk for imbalanced body temperature (Indications)
- Do not confuse Tylenol with Tylenol PM.
- To prevent fatal medication errors ensure dose in milligrams (mg) and milliliters (mL) is not confused; dosing is based on weight for patients under 50 kg; programming of infusion pump accurate; and total daily dose of acetaminophen from all sources does not exceed maximum daily limits.
- When combined with opioids do not exceed the maximum recommended daily dose of acetaminophen.
- Oral: Administer with a full glass of water.
- May be taken with food or on an empty stomach.
- Intermittent Infusion: For 1000 mg dose, insert vented IV set through septum of 100 mL vial; may be administered without further dilution. For doses <1000 mg, withdraw appropriate dose from vial place in a separate empty, sterile container for IV infusion. Place small volume pediatric doses up to 60 mL in a syringe and administer via syringe pump. Solution is clear and colorless; do not administer solutions that are discolored of contain particulate matter. Administer within 6 hrs of breaking vial seal.
- Rate: Infuse over 15 min. Monitor end of infusion in order to prevent air embolism, especially if acetaminophen is primary infusion.
- Y-Site Compatibility: buprenorphine, butorphanol, D5W, dexamethasone, D10W, D5/LR, D5/0.9% NaCl, diphenhydramine, dolasetron, droperidol, fentanyl, granisetron, heparin, hydrocortisone, hydromorphone, ketorolac, LR, lidocaine, lorazepam, mannitol, meperidine, methylprednisolone, metoclopraminde, midazolam, morphine, nalbuphine, 0.9% NaCl, ondansetron, potassium chloride, prochlorperazine, sufentanil
- Y-Site Incompatibility: chlorpromazine, diazepam
- Additive Incompatibility: Do not mix with other medications.
- Advise patient to take medication exactly as directed and not to take more than the recommended amount. Chronic excessive use of >4 g/day (2 g in chronic alcoholics) may lead to hepatotoxicity, renal or cardiac damage. Adults should not take acetaminophen longer than 10 days and children not longer than 5 days unless directed by health care professional. Short-term doses of acetaminophen with salicylates or NSAIDs should not exceed the recommended daily dose of either drug alone.
- Advise patient to avoid alcohol (3 or more glasses per day increase the risk of liver damage) if taking more than an occasional 1–2 doses and to avoid taking concurrently with salicylates or NSAIDs for more than a few days, unless directed by health care professional.
- Advise patient to discontinue acetaminophen and notify health care professional if rash occurs
- Inform patients with diabetes that acetaminophen may alter results of blood glucose monitoring. Advise patient to notify health care professional if changes are noted.
- Caution patient to check labels on all OTC products. Advise patients to avoid taking more than one product containing acetaminophen at a time to prevent toxicity.
- Advise patient to consult health care professional if discomfort or fever is not relieved by routine doses of this drug or if fever is greater than 39.5°C (103°F) or lasts longer than 3 days.
- Pediatric: Advise parents or caregivers to check concentrations of liquid preparations. All OTC single ingredient acetaminophen liquid products now come in a single concentration of 160 mg/5 mL. Errors have resulted in serious liver damage. Have parents or caregivers determine the correct formulation and dose for their child (based on the child's age/weight), and demonstrate how to measure it using an appropriate measuring device.
- Relief of mild to moderate pain.
- Reduction of fever.